Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 232, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 2009, 5:37 PM MDT for Hamilton County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2009, 5:37 PM MDT (23:37 UTC)
- Expired
- Aug 18, 2009, 5:57 PM MDT
- In force
- 20 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 4:00 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 182337
SVRDDC
KSC075-190015-
/O.NEW.KDDC.SV.W.0232.090818T2337Z-090819T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
537 PM MDT TUE AUG 18 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS.
* UNTIL 615 PM MDT
* AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
WEST OF COOLIDGE...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
COOLIDGE...
RURAL RESIDENCES OF NORTHERN HAMILTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING FOR SOUTHWESTERN KANSAS.
&&
LAT...LON 3812 10205 3827 10179 3826 10175 3826 10158
3823 10154 3810 10154 3800 10205
TIME...MOT...LOC 2337Z 248DEG 38KT 3806 10204
$$
FINCH1 follow-up statement
000
WWUS53 KDDC 182357
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM MDT TUE AUG 18 2009
KSC075-190008-
/O.CAN.KDDC.SV.W.0232.000000T0000Z-090819T0015Z/
HAMILTON KS-
557 PM MDT TUE AUG 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HAMILTON COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHERN HAMILTON COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING FOR SOUTHWESTERN KANSAS.
LAT...LON 3812 10205 3827 10179 3826 10175 3826 10158
3823 10154 3810 10154 3800 10205
TIME...MOT...LOC 2358Z 248DEG 38KT 3814 10178
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:49 PM MDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 18, 1:49 PM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 249 PM CDT TUE AUG 18 2009 .DISCUSSION... DAYS 1-2... ONE FINAL ROUND OF STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAIN IS EXPECTED TO IMPACT PORTIONS OF DDC FA TONIGHT...BEFORE A DRYING TREND SETS IN. QUESTIONS AGAIN CENTER AROUND HOW MUCH RAIN WILL FALL AND WHICH LOCATIONS WILL SEE THE MOST FROM TONIGHTS ACTIVITY. SURFACE ANALYSIS LATE THIS AFTERNOON SHOWED THAT LOWER 60S DEWPOINTS EXTENDED WEST TO FAR SOUTHEAST COLORADO. MUCH OF SOUTHWEST KANSAS REMAINED RATHER STABLE IN THE BOUNDARY LAYER GIVEN REMNANT CONVECTIVE CLOUD DEBRIS AROUND MOST OF THE DAY...HOWEVER INSOLATION WAS ON THE INCREASE WITH TEMPS RISING INTO THE MID TO UPPER 70S. SURFACE-BASED CAPE WILL CONTINUE TO INCREASE INTO THE LATE AFTERNOON/EARLY EVENING HOURS. WATER VAPOR LOOP SHOWED SHORT-WAVE TROUGH CENTERED OVER WESTERN COLORADO WITH GREATEST LIFT JUST TO ITS EAST ALONG I-25 CORRIDOR. THIS IS WHERE INITIAL THUNDERSTORM ACTIVITY HAD SPAWNED. GIVEN MOIST LOW LEVEL INFLOW AND OVERALL LOWER TROPOSPHERIC FRONTOGENESIS/RESPONSE...THIS ACTIVITY WILL EVOLVE INTO A WELL- ORGANIZED CLUSTER OF STORMS AS IT MOVES EAST TOWARD FAR SOUTHWEST KANSAS. THE ELKHART AND JOHNSON AREAS WILL START TO SEE IMPACTS BY AS EARLY AS 6PM CDT. GIVEN THE BUILD-UP OF SURFACE-BASED CAPE...SHOULD SEE SEVERE WX THREAT INTO FAR SOUTHWEST KANSAS WITH DAMAGING STRAIGHT LINE WINDS AND SOME LARGE HAIL BEING THE MAIN THREATS. LOW LEVEL WIND SHEAR, LOW LCL HEIGHTS, ETC. WOULD SUPPORT A TORNADO RISK, BUT BY THE TIME STORMS MAKE IT INTO FAR SOUTHWEST KANSAS...THERE SHOULD BE ENOUGH UPSCALE GROWTH AND COLD POOL ESTABLISHED WHICH WOULD LOWER THE TORNADO RISK. STRONG/SEVERE MCS WILL ROLL DUE EAST BETWEEN THE ARKANSAS RIVER AND THE OKLAHOMA PANHANDLE. HIGHEST POPS 70-80 WILL BE CONFINED IN THE AREAS OF THE ARK RIVER VALLEY SOUTH TO THE OKLAHOMA BORDER. WILL HOLD ON TO THE FLOOD WATCH FOR SOUTHEASTERN COUNTIES, BUT AM A BIT LESS CONFIDENT IN AN AREAL FLOOD THREAT. PORTIONS OF EASTERN PAWNEE, STAFFORD, NORTHERN PRATT COUNTIES RECEIVED 2 TO 2.75 INCHES OF RAIN DURING THE PAST 24 HOURS, SO THESE AREAS WILL NEED TO BE WATCHED CLOSEST, ESPECIALLY IF CORE OF THE MCS TRACKS A BIT FARTHER NORTH. BEST FORECAST, THOUGH, IS THAT HEAVIEST RAIN MAY ENCOMPASS KIOWA, COMANCHE, BARBER COUNTIES (CLOSER TO OKLAHOMA BORDER). THIS IS GOING TO BE THE LAST SIG PCPN EVENT FOR DDC FA WITH THIS LONGWAVE TROUGH...THE NEXT JET STREAK TO ROTATE THROUGH THE LONGWAVE TROUGH WILL DO SO NORTHEAST OF THE FORECAST AREA. SOME H7 FRONTOGENETIC FORCING WILL IMPACT NORTHERN SECTIONS OF THE FORECAST AREA LATE TOMORROW NIGHT INTO EARLY THURSDAY MORNING...AND WILL HAVE SOME 20 POPS UP NORTH FOR SOME SHOWERS AND ISOLATED THUNDER. SUBSTANTIAL COLD FRONT WILL MOVE THROUGH DURING THE OVERNIGHT HOURS LATE WEDNESDAY NIGHT...PROVING TO BE A MUCH COOLER DAY THURSDAY AFTER WARMING UP SLIGHTLY TOMORROW. -UMSCHEID DAYS 3-7... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE BUILDING ACROSS THE GREAT BASIN REGION AND INTO THE WESTERN EDGE OF THE ROCKIES TO BEGIN THE PERIOD FRIDAY. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THIS UPPER LEVEL RIDGE MOVING EAST ACROSS THE ROCKIES SATURDAY AND INTO THE CENTRAL PLAINS BY EARLY NEXT WEEK. AS A RESULT, FAIRLY DRY AND TRANQUIL CONDITIONS CAN BE EXPECTED THROUGH THE END OF THE PERIOD. AS THE UPPER LEVEL RIDGE BUILDS INTO THE REGION, A GENERAL WARMING TREND CAN BE EXPECTED WITH TEMPERATURES CLIMBING BACK TO NEAR NORMAL GOING INTO NEXT WEEK. FOR FRIDAY, SURFACE HIGH PRESSURE WILL SINK SOUTH ACROSS EASTERN NEBRASKA AND INTO EASTERN KANSAS. THIS WILL INFLUENCE A NORTHEASTERLY FLOW ACROSS SOUTHWEST KANSAS WHICH WILL HELP TO KEEP TEMPERATURES JUST BELOW NORMAL TO BEGIN THE PERIOD. THE GFS AND ECMWF SHOW TEMPERATURES AT H85 RANGING FROM THE MID TEENS(C) ACROSS EASTERN PORTIONS OF THE CWA TO NEAR 23C ALONG THE COLORADO BORDER. COMBINED WITH ANY CLOUDINESS PRESENT ON THE DECREASE, HIGHS MAINLY IN THE 80S(F) CAN BE EXPECTED FRIDAY WITH 90S(F) RETURNING DURING THE WEEKEND AND INTO EARLY NEXT WEEK AS LOW LEVEL SOUTHERLIES RETURN. PLAN TO RAISE HIGHS AT LEAST TWO TO THREE DEGREES CWA-WIDE WITH ONLY MINOR ADJUSTMENTS ELSEWHERE. && .AVIATION... A NEAR STATIONARY FRONTAL BOUNDARY EXTENDING FROM THE TEXAS PANHANDLE NORTHEAST INTO EASTERN KANSAS, WILL MOVE VERY LITTLE TONIGHT BEFORE BEGINNING TO SLOWLY LIFT NORTH ACROSS SOUTHWEST KANSAS WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE TONIGHT AND MOVE EAST ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS THROUGH THE MORNING HOURS WEDNESDAY. PERIODS OF MVFR/IFR CONDITIONS CAN BE EXPECTED IN THE VICINITY OF ALL TAF SITES OVERNIGHT IN ASSOCIATION WITH ANY POSSIBLE CONVECTION. VFR CONDITIONS WILL RETURN BY EARLY WEDNESDAY AFTERNOON. LIGHT SOUTHERLY WINDS WILL PREVAIL DURING MUCH OF THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 86 61 81 / 80 20 10 10 GCK 61 87 57 81 / 70 10 10 10 EHA 61 86 57 83 / 90 10 10 10 LBL 61 87 60 82 / 80 10 10 10 HYS 59 88 58 80 / 30 20 20 20 P28 67 91 67 82 / 90 30 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ065-066-079>081-089- 090. && FN25/32/32
Hazardous weather outlook, Aug 18, 2:18 PM MDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 318 PM CDT TUE AUG 18 2009 KSZ030-031-043>046-061>066-074>081-084>090-191200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 318 PM CDT TUE AUG 18 2009 /218 PM MDT TUE AUG 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BEGIN TO MOVE INTO FAR SOUTHWEST KANSAS EARLY THIS EVENING FROM EASTERN COLORADO. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE DURING THE EARLY TO MID EVENING HOURS WEST OF A HUGOTON TO ULYSSES LINE TO THE COLORADO BORDER. AS STORMS ORGANIZE INTO A LARGER CLUSTER, THE SEVERE WEATHER THREAT WILL LIKELY DIMINISH SOME...HOWEVER ISOLATED DAMAGING WIND GUSTS TO 60 MPH WILL BE POSSIBLE AS STORMS MOVE EAST DEEPER INTO SOUTHWEST KANSAS. VERY HEAVY RAIN WILL ALSO EXIST WITH THESE STORMS, AND A FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF SOUTH CENTRAL KANSAS AS STORMS IMPACT THESE AREAS LATE TONIGHT, MAINLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED EAST OF A MEADE TO GARDEN CITY LINE THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:52 PM MDT | Areal Flood Warning | DDC | Stafford | 8 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.